Stopping Aspirin Increases Risk of Heart Attack for Heart Disease Patients

by Dr Sam Girgis on July 20, 2011

Aspirin (acetylsalicylic acid) was originally derived from plant extracts from the bark of the willow tree.  Hippocrates, the father of modern medicine, is noted to have used powder made from the bark and leaves of the willow tree to help alleviated symptoms from headaches, pain, and fever.  Even to this day, aspirin is used as an analgesic and antipyretic.  Aspirin has anti-inflammatory properties and uses a mechanism of action that inhibits platelet aggregation.  Aspirin irreversibly inhibits an enzyme called cyclooxygenase, which is required for the production of prostaglandins and thromboxane.  Prostaglandins are involved in the inflammatory response, and thromboxane is needed for the proper aggregation of platelets.  Dr. John Robert Vane received the Nobel Prize in Physiology or Medicine in 1982 for the discovery of the mechanism of action for aspirin.  Aspirin is used to prevent platelet aggregation and thrombus formation in patients with coronary artery disease and functions as a secondary preventative for the recurrence of ischemic heart disease.  Aspirin prevents platelet aggregation in stenotic coronary arteries, which are at risk of progressing to acute myocardial infarction or heart attack.  Researchers lead by Dr. Luis Garcia Rodriguez have recently shown that patients with prior heart disease who stop taking aspirin are at increased risk of developing a subsequent heart attack.  Their study was published online in the current issue of the British Medical Journal.  The researchers conducted a nested case-control study using The Health Improvement Network (THIN) database in the United Kingdom.  There were 39,513 participants that were followed for a mean of 3.2 years to identify cases of non-fatal myocardial infarction or death from coronary heart disease.  In total, there were 876 non-fatal myocardial infarctions and 346 deaths from coronary artery disease.  Participants who had recently stopped taking aspirin had a statistically significant increased risk of non-fatal myocardial infarction or death from coronary heart disease as compared to those participants who continued taking aspirin.  The authors wrote, “We have shown that discontinuation of low dose aspirin increases the risk of non-fatal myocardial infarction in patients with a history of ischaemic events in primary care… Reducing the number of patients who discontinue low dose aspirin could therefore have a major impact on the benefit obtained with low dose aspirin in the general population.  Research is now needed to evaluate whether efforts to encourage patients to continue prophylactic treatment with low dose aspirin will result in a decrease in non-fatal myocardial infarction”.  There are risks associated with aspirin used, and those include the increased risk of gastritis and peptic ulcer formation.  This can lead to anemia from excessive blood loss and bleeding.  In addition, patient preparing for surgery are advised to stop aspirin 7 days prior to the anticipated surgery.  In the editorial, Dr. Giuseppe Biondi-Zoccai and Dr. Giovanni Landoni wrote, “…patients on chronic low dose aspirin for secondary prevention of cardiovascular disease should be advised that unless severe bleeding ensues or an informed colleague explicitly says so, aspirin should never be discontinued given its overwhelming benefits on atherothrombosis, as well as colorectal cancer and venous thromboembolism”.

Reference:

Luis A Garcia Rodriguez et al. “Discontinuation of low dose aspirin and risk of myocardial infarction: case-control study in UK primary careBMJ 2011; DOI: 10.1136/bmj.d4094.

Related Posts Plugin for WordPress, Blogger...

{ 0 comments… add one now }

Leave a Comment